angiotensin converting enzyme inhibitors
adverse drug reaction
non-steroidal anti-inflammatory drugs
Full recordShow full item record
AbstractBACKGROUND: Angioedema is an uncommon and poorly recognised adverse reaction to angiotensin converting enzyme inhibitors (ACE-Is). The epidemiology of this association has not been described. AIMS: To examine the epidemiology of angioedema and its relation to ACE inhibitor prescribing. To examine the characteristics of angioedema occurring in patients taking ACE inhibitors. METHODS: A retrospective case control study and a case note audit were conducted of 40 patients who presented to a teaching hospital Accident and Emergency Department with angioedema on 48 occasions. One hundred and sixty control subjects presenting to the same Accident and Emergency Department but without angioedema were matched to cases by age, sex and presentation date. An ecological study comparing the numbers of angioedema admissions by age cohorts to South Australian (SA) public hospitals with the prescription volumes of ACE-Is in Australia was also undertaken. RESULTS: Case control study: In patients presenting with angioedema compared with controls, the exposure odds ratio for ACE-Is was 5.1 (95% CI 2.03–12.89) and for nonsteroidal anti-inflammatory drugs (NSAIDs) was 4.13 (95% CI 1.28–13.39). CASE NOTE AUDIT: 15/40 (38%) patients presenting with angioedema on 19/48 (40%) occasions were taking an ACE-I. These patients were older and less likely to have an atopic history than those not taking an ACE-I. The onset of angioedema after starting an ACE-I was delayed for greater than six months in nine patients. ACE-I therapy was continued after 53% of presentations. ECOLOGICAL STUDY: The number of admissions with angioedema to SA public hospitals increased between 1985–86 and 1994–95, predominantly in older patients, and paralleled the increasing prescription volumes of ACE-Is. CONCLUSION: A considerable proportion of patients presenting with angioedema will be taking an ACE-I or a NSAID. The association of ACE-Is and angioedema is not well recognised, partly because the onset of angioedema may be delayed for months or years after commencement of an ACE-I. A persisting risk of angioedema is present in patients who have initially commenced an ACE-I uneventfully. The epidemiology of angioedema is now changing in parallel with the increasing use of ACE-Is.
G. M. Gabb, L. M. H. Wing, P. Ryan, K. A. Hutchinson
Australian and New Zealand Journal of Medicine, 1996; 26(6):777-782